Thought after seeing the psychiatrist

I saw a psychiatrist this week, first time since January, when we decided I would stop taking mirtazepine because I was feeling well, I needed to lose weight and I wasn't happy with the side-effects. For the last three months I have been experiencing flu-like symptoms, and feeling exhausted much of the time. Why is it that the psychiatrist's answer is always "Well, you have to expect that when you have (insert mental health issue) when you mention any symptoms. Any symptoms.

"Doctor, my leg has fallen off" "Well, it's one of the signs of having depression"

"Doctor, my toenail has turned purple" "Well, I don't think we need to look at any other causes. It's one of the symptoms of depression"

The appointment wasn't a complete waste of time. At least it got me out of the house and I had a nice walk, but I can't say I'll be in too much of a hurry to see her again.

4 Replies

oldestnewest
  • Yes I know what you mean. I have also found when I go to the doctors about anything else they see I have depression and immediately either put it down to that or totally discount anything I say. As a middle aged female it's even worse. I avoid seeing the male doctors (especially middle aged ones) as I feel they categorise me as a middle aged neurotic woman seeking attention. Doh x

  • I feel doing battle with your illness is more than enough, add to that a battle with your Doctor and it's way to much . I've had to learn to be more assertive with my Dr.s but not overly so as they get testy. It's a fine line. Do you want to go back on the drug you were taking and live with the side effects? There must be other drugs to try, or you keep living with things the way they are. Personally , I would try other drugs and I would say to my Dr. I understand my symptoms are a result of my depression but my quality of life is so poor I think I need more support. What drugs are available for me to try? This could take awhile as you have to give the drug time to work and if it doesn't then you start over with another, but when you find one that does help you'll be glad you did. I have come to realize no one but me is going to do this for me and the quality of my life will be what I am willing to accept. I hope you find yourself worth fighting for. pye

  • Yes, definitely not a helpful response from your psychiatrist, very frustrating! Have you tried other anti-depressants in the past and would you consider trying an alternative to mirtazepine? Would your GP do blood tests to check those in relation to 3 months of flu like symptoms? I find it reassuring to know that the symptoms of my depression aren't being caused by an under active thyroid or some other physical health issue, but bloods need to be done occasionally in order to check thyroid function.

  • Thank you all for your comments. It is an ongoing struggle for us, isn't it? I am awaiting blood test results as to what might be causing symptoms - my immediate thought was that it was thyroid-related as I do take levothyroxin and I feel I am one of the many that is being under-medicated - my dose was reduced without any discussion or notice about a year or so ago. Sweetiepye, I have told CMHT that I will not take mirtazepine again due to weight gain and apparently that is the only antidepressant available in vegan format (when I say vegan, it may well have been tested on animals but it doesn't contain lactose or gelatine) so my choice is feel rubbish or betray my principles, and also lactose affects my asthma. And to be honest, I felt pretty rubbish on mirtazepine at times too! Coughalot, the psychiatrist was female. Not sure if I mentioned that. thanks again for your support. Keep on keeping on people.

You may also like...